Michigan, 2017

Damaging Wind in Michigan, July 30, 2017

July 30, 2017 · NWS MQT · 1 event in 1 county or zone

Severe thunderstorms forming along a lake breeze boundary downed multiple trees near the Wisconsin state line on the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms forming along a lake breeze boundary downed multiple trees near the Wisconsin state line on the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 1:55 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
355 PM EDT Sun Jul 30 2017

.SHORT TERM...(This evening through Monday)
Issued at 354 PM EDT SUN JUL 30 2017

WV imagery and RAP analysis indicated a mid/upper level ridge from
the srn plains into the Great Basin with downstream nw flow through
the wrn Great Lakes. At the surface, weak wnw flow prevailed between
high pressure from Iowa into the srn Great Lakes and a weak trough
over nrn Ontario. The combination of daytime heating pushing MLCAPE
values into the 1000-1500 J/Kg range, a weak shrtwv and lake breeze
boundaries have supported sct/isold shra/tsra over inland portions
of Upper Michigan. Most of the stronger tsra were moving into the
srn cwa. With weak 0-6km shear less than 20 knots, only brief heavy
downpours are likely with possibly some gusty winds and small hail.

Tonight, expect the shra/tsra to weaken and dissipate this evening
with the loss of heating. However, sct tsra will persist across for
areas along and south of US-2 through the late afternoon with only a
few isold lighter showers south of M-28. Additional low level
moistening from the rain followed by clearing overnight will support
at least patchy fog development.

Monday, Similar to today, MLCAPEs into the 1k-2k J/Kg range in
the afternoon along with the another weak shrtwv moving into the
area, the high res models suggest that lake breeze boundaries
cntrl will provide enough low level conv to help trigger isold/sct
shra/tsra. 0-6km shear values only near 15 knots and high
freezing levels will again favor mainly pulse tsra with brief
periods of heavy rain.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM EDT SUN JUL 30 2017

Nam shows a 500 mb ridge over the western U.S. with a trough over
the ern U.S. 00z Tue. The trough over the ern U.S. digs this
forecast period with the ridge amplifying in the west. Nam shows
some 850-500 mb q-vector convergence along with limited moisture
through Wed morning over the area. GFS and ECMWF show the same
thing. Did not make too many changes to the going forecast.

In the extended, the GFS and ECMWF show a 500 mb trough over the
central and eastern U.S. 12z Thu with a shortwave digging into the
upper Great Lakes 12z Fri. A 500 mb ridge remains over the western
U.S. in the amplified upper pattern 12z Sat and the upper pattern
changes little for Sun with troughing in the ern U.S. and ridging
over the western U.S. Temperatures will continue below normal for
this forecast period along with some chance pops for Thu night and
Fri.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 151 PM EDT SUN JUL 30 2017

VFR conditions are expected through the forecast period. A couple
showers and possibly a thunderstorm are expected to develop near
KSAW this afternoon before shifting southward by late afternoon. Fog
will be possible, mainly at KSAW, if rain moves across or near the
TAF site. This may reduce visibility at times to MVFR or lower at
times. However, confidence in any vsby reduction was still low and
not mentioned in the TAF at this time.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 354 PM EDT SUN JUL 30 2017

Winds will remain below 20 knots through the forecast period as high
pressure remains over the area into Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...07
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 30, 1:32 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Sun Jul 30 2017

MIZ001>007-009>014-084-085-311200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
332 PM EDT Sun Jul 30 2017 /232 PM CDT Sun Jul 30 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible early this evening over south
central Upper Michigan. Locally dense fog is possible late tonight
over central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon, and then again
Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-311200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Sun Jul 30 2017 /232 PM CDT Sun Jul 30 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-311200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Sun Jul 30 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon and evening and
Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Jul 30, 2:08 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Marquette MI
308 PM CDT SUN JUL 30 2017

MIZ012-302045-
Menominee MI-
308 PM CDT SUN JUL 30 2017

...SPECIAL WEATHER STATEMENT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Menominee, moving south at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Menominee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4511 8763 4511 8766 4515 8768 4517 8773
      4520 8755 4516 8759 4513 8761 4511 8761
      4509 8760
TIME...MOT...LOC 2008Z 345DEG 12KT 4514 8763

Kluber
Special weather statement, Jul 30, 3:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
402 PM CDT SUN JUL 30 2017

MIZ012-302130-
Menominee MI-
402 PM CDT SUN JUL 30 2017

...SPECIAL WEATHER STATEMENT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar River, moving south at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Cedar River, Arthur Bay and Wells State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4543 8746 4545 8731 4541 8732 4541 8735
      4539 8736 4537 8740 4529 8744 4524 8749
TIME...MOT...LOC 2101Z 002DEG 11KT 4542 8738

Kluber

The radar

The Green Bay radar (KGRB), 104 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee

When
July 30, 4:05 PM CST to 4:10 PM CST
Where
Menominee County, 0.84 mi NE of Koss
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
45.390, -87.710

Multiple trees were down on Menominee County Road 577 near the Wisconsin state line. The time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713317.